Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Emerging Toxicity of HIV Therapy?

Skeletal Muscle Damage

May 6, 2003

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Italian researchers at the University of Bologna have reported an unexpected high incidence of enzyme elevations indicating muscle damage in patients taking active antiretroviral therapy (HAART).

The group, led by Roberto Manfredi, told the Sixth International Congress on Drug Therapy in HIV Infection that 15% of their 879 patient cohort receiving anti-HIV therapy had elevations in creatine phosphokinase.

Creatine phosphokinase (CPK) is an enzyme found mainly in the brain, heart and skeletal muscle. When total CPK levels are substantially elevated, it usually indicates injury or stress to one or more of these areas.

The group conducted a case control study to identify factors that might be associated with CPK elevations.

Advertisement
Thirty-seven (28%) of patients with CPK elevations reported muscle weakness or fatigue, compared to 103 (26%) of patients without CPK elevations, but 5 cases of myositis (inflammation and destruction of muscle tissue) or rhabdomyolysis (muscle cell destruction) were reported among patients with elevated CPK levels, compared with none in the group with normal CPK levels.

Patients were analyzed according to duration of HIV infection, age, gender, AIDS diagnosis, hepatitis co-infection, viral load, current CD4 cell count, lipodystrophy, hyperlipidemia, lipid-lowering treatment, bone problems, liver enzyme elevations, duration of HAART and exposure to each of the nucleoside analogues.

The only factors significantly associated with CPK elevations were male gender (p<0.001) and d4T treatment (p<0.006). CPK elevation has been reported previously in clinical trials of most nucleoside analogues, and muscle damage was particularly associated with AZT treatment using higher doses than those taken today.

The authors of the study say that alterations of skeletal muscle tissue, although mainly asymptomatic, may represent an emerging and underestimated toxicity in HIV patients that deserves further investigation.


Reference

  1. Manfredi R. et al. Muscle damage during antiretroviral treated HIV disease, as demonstrated by the alteration of specific laboratory markers: a prospective case-control study. Sixth International Congress on Drug Therapy in HIV Infection, Glasgow, abstract P155, 2002. Our thanks to GMHC for the privilege of posting this article in our Ezine.


A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine.
 
See Also
Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
Other Side Effects

Tools
 

Advertisement